Wyoming, 2015Winter Storm in Wyoming, November 19 to 20, 2015
November 19 to 20, 2015 · NWS CYS · 7 events in 3 counties and zones
A strong cold front pushed south across southeast Wyoming, followed by a potent upper level disturbance. Snow developed over east central and south central Wyoming.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed south across southeast Wyoming, followed by a potent upper level disturbance. Snow developed over east central and south central Wyoming. Heavy snow fell over the Snowy and Sierra Madre ranges, with lighter snow over the northern Laramie Range and east central Wyoming. West to northwest winds gusting as high as 60 mph created whiteout conditions across the Arlington and Elk Mountain areas, with Interstate 80 closed between Rawlins and Laramie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 19, 11:36 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 19, 11:36 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1136 AM MST THU NOV 19 2015
.UPDATE...
ISSUED AT 1132 AM MST THU NOV 19 2015
ADJUSTED THE HIGH WIND WARNING TO START THE ARLINGTON AREA NOW AS
SEVERAL HIGHWAY SENSORS ARE NOW INDICATING GUSTS BETWEEN 50 AND 60
MPH. LOW-LEVEL GRADIENTS WILL ONLY GET STRONGER OVER THE NEXT 6 TO
12 HOURS...SO BELIEVE THESE EARLY GUSTS WILL PERSIST. DID NOT MAKE
ANY CHANGES TO THE SUMMIT AND ADJACENT FOOTHILLS ATTM.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 308 AM MST THU NOV 19 2015
TODAY...IN STARK CONTRAST TO YESTERDAY AND THE STRONG WINDS...OUR
DAYLIGHT HOURS WILL BE QUITE QUIESCENT. BRISK WEST NORTHWEST FLOW
ALOFT WILL CONTINUE WITH A LOW AND MID LEVEL MOISTURE PIPELINE
TRANSPORTING OROGRAPHIC SNOWS TO OUR SNOWY AND SIERRA MADRE RANGES
THIS AFTERNOON...THUS EXPECTING WIDESPREAD SNOWS THERE BY
SUPPERTIME. INCREASING MIDDLE AND HIGH CLOUDS ELSEWHERE WITH WINDS
INCREASING...ESPECIALLY IN OUR WYOMING WIND PRONE LOCATIONS BY LATE
AFTERNOON. HAVE HOISTED A WINTER WEATHER ADVISORY FOR THIS AFTERNOON
THROUGH FRIDAY EVENING FOR OUR SNOWY AND SIERRA MADRE RANGES.
TONIGHT...WINDS EXPECTED TO RAMP UP SIGNIFICANTLY AT ARLINGTON IN
EASTERN CARBON COUNTY AND OVER THE NORTH SNOWY RANGE FOOTHILLS...AS
WELL AS OVER THE INTERSTATE 80 SUMMIT OVER THE SOUTHERN LARAMIE
RANGE AS A STRONG MID LEVEL JETLET MOVES ACROSS SOUTHEAST WYOMING
AND OUR 700 MB HEIGHT GRADIENT BETWEEN CRAIG AND CASPER TIGHTENS TO
64 TO 68 METERS BETWEEN MIDNIGHT AND 6 AM...A DECENT PREDICTOR OF
WINDS IN EXCESS OF 60 MPH.
SNOWS WILL ALSO CRANK UP IN AREAL COVERAGE AND INTENSITY ACROSS OUR
SNOWY AND SIERRA MADRE RANGES WITH MOIST PIPELINE UNDER STRONG WEST
NORTHWEST FLOW ALOFT...ALSO PRODUCING AREAS OF BLOWING SNOW THERE
AND VISIBILITIES NEAR ZERO AT TIMES. WITH THE APPROACHING SHORTWAVE
TROUGH ALOFT...WE ALSO EXPECT ISOLATED TO SCATTERED COVERAGE OF LATE
NIGHT SNOWS OVER MOST OTHER LOCALES.
FRIDAY...PASSAGE OF THE SHORTWAVE TROUGH ALOFT AND ITS ASSOCIATED
COLD FRONT AND BAROCLINIC BAND WILL PRODUCE A COLDER DAY WITH DECENT
CHANCES FOR LIGHT TO MODERATE SNOW...AS WELL AS THE CONTINUATION OF
WIDESPREAD DYNAMIC AND OROGRAPHIC SNOWS OVER THE SNOWY AND SIERRA
MADRE RANGES. WE WILL NEED TO WATCH SNOWFALL TOTALS OVER CONVERSE
AND NIOBRARA COUNTIES WHICH MAY APPROACH WINTER WEATHER ADVISORY
LEVELS FROM 2 TO 5 INCHES.
FRIDAY NIGHT...SNOW WILL COME TO AN END FROM WEST TO EAST WITH
SHORTWAVE TROUGH ENERGY MOVING TO OUR EAST AND WITH DECREASING LOW
AND MID LEVEL MOISTURE. COLD NIGHT ON TAP WITH CLEARING SKIES AND
LIGHTER WINDS AND 700 MB TEMPERATURES NEAR -16 CELSIUS. SINGLE DIGIT
LOW TEMPERATURES AT MANY LOCATIONS.
SATURDAY...ANOTHER POSITIVELY TILTED WEAK SHORTWAVE TROUGH ALOFT
MOVES ACROSS WYOMING ON NORTHWEST FLOW ALOFT...PRODUCING ONLY
SCATTERED TO BROKEN CLOUDS WITH A PAUCITY...SCARCITY...OF
PRECIPITATION...DUE TO RELATIVELY LIMITED MOISTURE AVAILABILITY.
ANOTHER RELATIVELY COLD DAY...THOUGH OCCASIONALLY BREEZY WINDS WILL
MAKE IT FEEL MORE CHILLY ESPECIALLY ACROSS SOUTHEAST WYOMING AND THE
SOUTHERN PANHANDLE.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 348 AM MST THU NOV 19 2015
A NICE STRETCH OF WEATHER LIKELY FOR THE LONG TERM FORECAST PERIOD.
SATURDAY NIGHT WILL START OFF WITH COOL CONDITIONS IN PLACE UNDER
NORTHWEST FLOW ALOFT. AN ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH
EARLY AFTERNOON...BUT THEN SNOW SHOWERS WILL DEVELOP OVER THE HIGHER
TERRAIN IN SOUTHEAST WYOMING AS A DISTURBANCE MOVES INTO THE AREA.
MOUNTAIN TOPS WILL BECOME OBSCURED WITH MOUNTAINS OBSCURED DURING
PERIODS OF SNOW WHICH WILL CONTINUE THROUGH THURSDAY NIGHT. UPPER
LEVEL TROUGH OVER THE PLAINS AND EASTERN CONUS WILL SLIDE EAST
THROUGH THE WEEKEND WITH RIDGING ACROSS THE ROCKY MOUNTAIN REGION.
THIS MEANS WARMER TEMPERATURES AND CLEAR SKIES SUNDAY AND INTO
EARLY NEXT WEEK. SHOULD SEE NEAR NORMAL TEMPERATURES THROUGH THE
FIRST PORTIONS OF NEXT WEEK. BY MID TO LATE NEXT WEEK CONDITIONS
MAY TURN MUCH COLDER WITH INCREASING CHANCES FOR SNOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 348 AM MST THU NOV 19 2015
WINDS WILL BE ON THE LIGHT SIDE FOR MUCH OF THE FORECAST AREA
TODAY...ALTHOUGH TYPICAL BREEZY TO WINDY CONDITIONS WILL OCCUR
ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON. STRONG WINDS ARE
EXPECTED ACROSS WIND PRONE PORTIONS OF SOUTHEAST WYOMING TONIGHT.
WINDS GUSTS AROUND 50 KTS WILL BE POSSIBLE FOR PLACES LIKE ARLINGTON
AND INTO THE SOUTHERN LARAMIE RANGE AND FOOTHILLS.
VFR ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH
EARLY AFTERNOON...BUT THEN SNOW SHOWERS WILL DEVELOP OVER THE HIGHER
TERRAIN IN SOUTHEAST WYOMING AS A DISTURBANCE MOVES INTO THE AREA.
MOUNTAIN TOPS WILL BECOME OBSCURED WITH MOUNTAINS OBSCURED DURING
PERIODS OF SNOW WHICH WILL CONTINUE THROUGH THURSDAY NIGHT.
&&
.FIRE WEATHER...
ISSUED AT 343 AM MST THU NOV 19 2015
NO CONCERNS EXPECTED BASED ON HUMIDITIES AND WINDS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST FRIDAY NIGHT FOR
WYZ112-114.
HIGH WIND WARNING UNTIL 5 AM MST FRIDAY FOR WYZ110.
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST FRIDAY
FOR WYZ116-117.
NE...NONE.
&&
UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...RUBINHazardous weather outlook, Nov 19, 4:38 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
438 AM MST THU NOV 19 2015
WYZ101>119-201145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
438 AM MST THU NOV 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH
FRIDAY EVENING FOR THE SNOWY AND SIERRA MADRE RANGES WHERE
6 TO 12 INCHES OF SNOW WILL FALL...WITH LOCALLY HIGHER AMOUNTS
ON THE SNOWY RANGE PEAKS. EXPECT AREAS OF BLOWING SNOW AND
VISIBILITIES NEAR ZERO AT TIMES.
A HIGH WIND WARNING IS IN EFFECT FROM 5 PM TODAY TO 5 AM FRIDAY
FOR THE NORTH SNOWY RANGE FOOTHILLS AND SOUTH LARAMIE RANGE AND
FOOTHILLS FOR WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS
TO 65 MPH...INCLUDING ARLINGTON...ELK MOUNTAIN...VEDAUWOO...
BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN AND WHITAKER.
ELSEWHERE...THERE WILL BE A CHANCE OF LIGHT SNOW TONIGHT WITH
SOME LOCALLY HIGHER ACCUMULATIONS OVER CONVERSE AND NIOBRARA
COUNTIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-201145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
438 AM MST THU NOV 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF LIGHT SNOW EXISTS TONIGHT...MAINLY NORTH OF A
SCOTTSBLUFF AND ALLIANCE LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUBIN
In the hours before
Local storm report, Nov 19, 11:31 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1131 AM MST THU NOV 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
11/19/2015 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 36 TO 45 MPH
OVER PAST HOUR.
1109 AM NON-TSTM WND GST RAWLINS 41.78N 107.23W
11/19/2015 M58.00 MPH CARBON WY ASOS
RAWLINS ASOS PEAK WIND
&&
GCLAYCOMWinter Storm, Sierra Madre Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated 12 inches of snow.
Winter Storm, Sierra Madre Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 13.5 inches of snow.
Winter Storm, Snowy Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 27 inches of snow.
Winter Storm, Snowy Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 18 inches of snow.
Winter Storm, Snowy Range
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10510 ft) estimated 18 inches of snow.
Winter Storm, North Snowy Range Foothills
- When
- November 19, 2:00 PM MST to November 20, 2:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Periods of light to moderate snow combined with northwest winds gusting as high as 60 mph created whiteout conditions along Interstate 80 through the Arlington, Halleck Ridge and Elk Mountain areas. WYDOT web cameras indicated visibilities frequently reduced to less than one quarter mile. Interstate 80 was closed between Rawlins and Laramie. Total snowfall measured between two and four inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in Lake Superior, November 19 to 20, 201552 kt wind · 5 events
- Heavy Snow and High Wind in Alaska, November 19 to 20, 201576 kt wind · 4 events
- Winter Weather in Wyoming, November 19 to 20, 20154 events
- Flooding in Virginia, November 19, 20153 events
- Flash Flood and Debris Flow in North Carolina, November 19, 20152 events
- Winter Weather in Colorado, November 19 to 20, 20152 events
- Winter Weather in Nebraska, November 19 to 20, 20152 events
- High Wind in Oregon, November 19, 20151 event
- Flood in North Carolina, November 19, 20151 event
- Winter Storm in Montana, November 19 to 20, 20151 event
- Winter Storm in Wyoming, November 19 to 20, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607087, 607088, 607090, 607093, 607094, 607095, 607097.